Colorado, 2020

High Wind in Colorado, January 17, 2020

January 17, 2020 · NWS PUB · 12 events in 12 counties and zones

An intense storm system produced wind gusts nearing 80 mph at times over sections of southern Colorado. Some of the higher reported wind gusts with this event included 58 mph wind gusts near the Air Force Academy and Blende, 61 mph gusts near Manitou Springs and Walsenburg, a 63 mph gust near Peterson AFB, a 64 mph gust near Hoehne and an impressive 79 mph wind gust near La Veta.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An intense storm system produced wind gusts nearing 80 mph at times over sections of southern Colorado. Some of the higher reported wind gusts with this event included 58 mph wind gusts near the Air Force Academy and Blende, 61 mph gusts near Manitou Springs and Walsenburg, a 63 mph gust near Peterson AFB, a 64 mph gust near Hoehne and an impressive 79 mph wind gust near La Veta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 17, 4:09 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 17, 4:09 AM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
409 AM MST Fri Jan 17 2020

.SHORT TERM...(Today and tonight)
Issued at 401 AM MST Fri Jan 17 2020

...Strong winds today with Elevated Fire Weather Concerns...

Currently...

Strong trough was located west of the 4 corners. Warm air
advection in advance of this impressive system was causing some
mixed precip over the far eastern plains, mainly from KLHX
eastward. Over the mtns along the divide, snow was falling and
winds were beginning to pick up. The San Luis Valley (SLV) still
had low clouds on the valley floor.

Temps were in the 20s across most of the plains, however westerly
winds were starting to impinge on the Raton Mesa and temps were
warming into the 30s to around 40F. Most of the higher terrain were
in the 20s.

Today...

The primary concern is the wind. Over the plains, wind gusts of
40 to 60 mph will be commonplace by late morning and through the
afternoon. High wind warnings are in effect for the I-25 corridor
region. I am confident that high wind criteria will be met from
areas south of Pueblo to the NM border. Confidence is lower from
areas from Pueblo north to the Palmer Divide, but it will be very
windy nonetheless. Over the far eastern plains it will also be
quite windy.

Although min RH values will not reach critical values, the Fire
Weather concerns will be elevated across the region this
afternoon. Any grass fires that start will spread rapidly.

This morning, some freezing and frozen precip will be possible
over the far eastern plains, but it should end prior to sunrise.

Low clouds and cigs will continue in the SLV through mid morning,
then they will clear out. It will get windy by late morning.

Mountains will continue to see snow along with strong winds. High
wind criteria in the mtns will likely occur across he central mtns,
the southern mtns and the Pikes Peak region. Snow across the
southwest mtns will decrease late this morning with the snow
ramping up across the central mtns as the day progresses.

Tonight...

Winds will keep up across the plains and higher elevations of the
mtns this evening and will the decrease later during the late
evening. Min temps tonight will be in the teens across the plains.
The SLV will once again return to below zero temps for lows.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM MST Fri Jan 17 2020

Saturday through Monday...

Dry through the period with a gradual warming trend. Winds should
be relatively light.

From Tuesday through Thursday...

Unsettled weather is expected as several weak to modest troughs
will be moving through the western 1/2 of the CONUS in the NW flow
pattern aloft. Models in fairly good agreements with this pattern
although timing and intensity have varies from run to run and
model to model. temps during this time period should be
seasonable.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 401 AM MST Fri Jan 17 2020

KALS...

Low cigs will be likely across KALS through about 15 UTC, then VFR.
Main concern thereafter will be strong southwest winds. Some blowing
dust will be possible at times. Winds should gradually decrease
after sunset.

KPUB and KALS...

VFR conditions will be likely through the period, however some
blowing dust will be possible causing restricted visibilities during
the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST early this morning for
COZ095>099.

High Wind Warning from 11 AM this morning to 8 PM MST this
evening for COZ083>088.

High Wind Warning from 8 AM this morning to 8 PM MST this
evening for COZ079-081.

Winter Weather Advisory until 5 PM MST this afternoon for COZ058-
060-073-075.

High Wind Warning from 8 AM this morning to 11 PM MST this
evening for COZ060-072>075-080-082.

Winter Storm Warning until 5 PM MST this afternoon for COZ068.

&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...HODANISH
Hazardous weather outlook, Jan 17, 4:49 AM MST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
449 AM MST Fri Jan 17 2020

COZ058>089-093>099-181200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
449 AM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong, potentially damaging winds are expected across most of
the region today. Wind gusts to 40 to 60 mph, with local gusts to
70 mph, will be possible along the I-25 corridor this afternoon.
The strongest wind will likely occur from Pueblo south to the New
Mexico border.

Over the far eastern plains, it will also be windy, with gusts to
30 to 50 mph this afternoon and early evening.

Any grass fires which should develop today will rapidly spread due
to the strong winds.

In the mountains, wind gusts to 50 to 70 mph are likely. Localized
gusts to 85 mph will be possible, especially along the southern
Sangre De Cristo mountains.

Snow will fall in the mountains today, especially along the
Continental Divide. The snow will gradually decrease across the
southwest mountains later this morning, but will ramp up across
the central mountains late this morning and into the afternoon.
Blowing snow will cause difficult driving conditions in the
mountains today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unsettled weather will once again return to the region starting
Tuesday and lasting into Thursday. Mountain snows will  be likely
during this period. Some precipitation will also be possible on
the plains, especially later in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
needed today and into this evening across all of southeast and
south central Colorado.

Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
January 17, 8:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
January 17, 8:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
January 17, 8:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
January 17, 8:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
January 17, 8:00 AM MST to 6:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
January 17, 8:00 AM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 17, 11:00 AM MST to 6:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 17, 11:00 AM MST to 6:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 17, 11:00 AM MST to 6:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 17, 11:00 AM MST to 6:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
January 17, 12:00 PM MST to 6:00 PM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
January 17, 12:00 PM MST to 5:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873668, 873669, 873671, 873672, 873673, 873674, 873675, 873676, 873689, 873690, 873691, 873692.